No information

I was diagnosed 12 years ago after having my son. I thought I had postnatal depression. Due to my mums past I was scared of being put on medication. I hid the symptoms from my husband and family until one day I woke up and couldn't talk or walk. I was not given any information about thyroid disorder. I had a blood test, two days later the doctor phoned and says I'm very poorly someone needs to get me straight back to him for medication or I will end up in hospital. I was told it could take 6-12 months to get meds right and id have it for life as I'd left it so long.

I wasn't told about any symptoms.

What it meant for me.

What my levels should be or what mine were.

I had no idea about anything or what to tell my husband and family.

Being told I had an illness for life was really quite scary. It would have been nice if someone could have explained as much as possible.

I've read many different things and been told things but have no idea if they are all true.

Does anyone know if it's true that you can suffer with painful gums when ill?

If on medication does it mean everything is functioning normally?

Is it true it can affect you differently on a daily basis because your levels change daily?

Just some of the many questions I have.

Thank you Donna

Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

34 Replies

oldestnewest
  • Hi Donna. It can take a long time to get the dose right but you should feel gradually better throughout that year. It would likely have been for life anyway so don't beat yourself up about that.

    The best thing for you to do is get on the meds asap and read through the tabs one by one on the thyroiduk website to get started - this is all factual stuff. The more you learn about it the better position you will be for helping yourself get better. You can then get copies of your bloodtests and post them on here and people will help you through it.

    The meds are never perfect as will never work as perfectly as your own body but you will be much better then you are now and should be able to cope with most things and you find ways of adjusting it. The more routine I have, the better in my experience rather than days over doing it and days doing not much etc.

    In regards to gums, mine always hurt but was only when I gave up gluten that it went away. Many with thyroid issues find a gluten free diet improves their health and can lower antibodies but start with the meds first and then work on the other stuff.

    Hope you feel better soon :-)

    Edit - they have literally just done the same with my mum - sent for blood tests, receptionist called and requested she pick up a prescription and to book an appointment for three months time - no explanation, didn't even tell her what the problem was, what meds were for or how to take them - SHOCKING!

  • I have been on levothyroxine for 12 years I have mayb 3-4 blood tests every year. But all doctors don't seem to be able to answer my questions. It's just frustrating. When I get a cold it always knocks me for six. Never stays a cold. I end up with tonsillitis or sinusitis, ear infections yadada. My glans don't swell on neck in usual place but a gland swells on my wind pipe preventing me moving my neck and I either end up in bed for a week or in hospital because my body can't fight a simple infection. I have always put this down to my thyroid but the doctor I saw most recently told me I was a medical mystery! Really annoyed me. Others had said I lost my eye brows due to my thyroid and my gums hurt while I'm not well because of my thyroid. I have no idea what's true. I know everyone is different with symptoms but it would be nice to know the basics.

  • If you are on medication, it's because your thyroid no longer functions, and it never will again.Your medication - levo - ddoesn't repair it, or cure it. What you are taking is thyroid hormone, which replaces the hormone you thyroid can no longer make.

    But just the fact of taking it, doesn't instantly make you well. You have to be on the right dose.And with hormones, you have to start low and increase slowly. Is that what your doctor is doing?

    I hate the way they always blame the patient! The fact that you didn't seek help straight away, has no bearing on the nature of the disease. It is for life, whatever you did or didn't do.

  • The strange part is I was up to 125...then 112 and now my tsh is .28...just got put on 100. I can't understand it.

  • I'm sorry, what don't you understand?

  • For 16 years I've been on a thyroid med. It's always been increased and now slowly decreased.

  • Well, that sounds like you've got an ignorant doctor, who is dosing by the TSH! Always get a print-out of your results when you have a blood test. Then, if you post them here, with the ranges, someone will explain. :)

  • I didn't know u were allowed to ask for a print out of levels for urself. That would be good to have to understand a bit better.

  • If you live in the UK, it is your legal right to have a copy of your results, under the 1998 Data Protection Act. If they refuse, they are breaking the law, and there are things you can do to make them comply. :)

    Of course, doctors don't shout this from the roof tops - most of them probably don't know. I think a lot of doctors would prefer to keep us in the dark, so that we don't ask awkward questions, and challenge their 'authority'. Other doctors think we're too stupid to understand!

    But, ring the receptionist, and tell her you will be round to pick it up in a couple of days, give her time to get it done. I think you have to take some proof of identity.

  • FREE T4.... 1.4

    TSH.... 0.28

  • Sorry, as I said, we need the ranges.

  • I have the ranges. I'll post them.

  • TSH RANGE 0.55 - 4.78 ulU/ml

    Mine is... 0.28

    FREE T4 RANGE

    0.9 - 1.8 ng/dL

    Mine is... 1.4 ng/dL

  • Well, despite your under-range TSH (which is totally irrelevant, by the way), your FT4 is only about mid-range. If you don't feel well on that dose, an increase in dose is perfectly possible.

    Trouble is, some doctors only look at your TSH, and if it is under-range, they want to reduce your dose. They really are hopelessly ignorant!

  • I'm just wondering why my tsh levels are dropping? There must be a reason for it. Endocrinologist had no answer.

  • Your TSH levels are dropping because your pituitary no-longer feels the need to secrete it. You don't need it anymore.

  • Does that mean it's a good thing? I hope!

  • Well, it's not really anything at all. The TSH is totally irrelevant once you are on thyroid hormone replacement - unless it goes high, and that's a bad thing because it means you're under-medicated. But, going down has no bearing on the correctness of your dose, I'm afraid, because they rarely correspond.

  • Doctor said he looks at tsh levels more...seeing that it's low, I'm getting too much.

  • He's ignorant. The TSH being low in no way means you're getting too much. If the FT4 is over-range you're getting too much, but the TSH means nothing.

  • Maybe my level will continue to drop and I won't need to be medicated!

  • Your TSH dropping doesn't mean you won't need to be medicated, because your FT4 isn't rising very much. And the FT4 number is far more important than the TSH. The TSH is irrelevant, as I said, it isn't even a thyroid hormone. Even if it were zero, you would still need 'medication' if your FT4 was low.

  • I feel awful, now that I'm on a lower dose. It certainly isn't any better. I've been getting night sweats and my throat feels awful...like being joked. I wonder what is going on? This has never happened all these years I've been medicated for this.

  • Well, it wouldn't be better on a lower dose, because your FT4 is now too low. You need an increase in dose.

  • The endocrinologist said a lower dose. He said I was now getting more than what I need.

  • Yes, I know. But he was wrong.

    They often are because they only look at the TSH.

    The FT4 says that you need an increase in dose, because it is too low.

  • Doctor looked at the FT4. He will know very soon, when I go for a blood draw. I feel like I'm being choked, when I'm in bed and wake up sweating. I don't know what is going on. Wish I knew what changed it. I was doing fine.

  • Well, it might be a good idea to post a new question, giving allllll the details in one place. It's sometimes difficult to see the big picture when you get bits of information here and there. We need it all in one place. :)

  • I've always been increased now I'm on 175 which I'm assuming I will stay at?!

  • Can't vouch for everything, but painful gums can happen because of the hormonal fluctuations of pregnancy. The pregnancy hormones soften connective tissues all over the body even though it's your pelvic outlet that actually needs to get softer and stretchy so the baby comes out.

  • Some women have periods in their menstrual cycle where their gums are painful.

  • I didn't realise that. I always know when I'm gonna be poorly because my gums hurt few days before.

  • I can't have anymore kids so thankfully I know it's not that. 😊

  • Low Vit D ? It is anti-inflammatory 😊 Private Testing through City Assays in Birmingham - check out the website if your GP refuses to test.

    Good book - The Thyroid and How To Keep it Healthy - by Dr Barry Durrant-Peatfield is a good place to start reading 😊

    thyroiduk.org

You may also like...